Alert archive / Georgia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Jacksonville, FL

May 13, 2002Coffee County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at May 13, 2002, 9:41 PM EDT for Coffee County, Georgia. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 9:41 PM EDT (01:41 UTC)
Expired
May 13, 2002, 10:15 PM EDT
In force
34 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Coffee County, GA

What was reported inside it

TimeReportWhereRemark
May 13, 10:09 PM EDTThunderstorm WindBroxton, GALarge trees uprooted on River Road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2002-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 873 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2002-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
873 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 140141
SVRJAX
GAC069-140215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
941 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COFFEE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1015 PM EDT

* AT 941 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER DOUGLAS...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NICHOLLS AT 955 PM EDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WIND IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER.

$$

LAT...LON 3154 8299 3141 8277 3152 8263 3163 8287

BROYLES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:40 PM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 13, 7:40 PM EDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
740 PM EDT MON MAY 13 2002

CURRENTLY...SFC COLD FRONT AND ASSOCIATED CONVECTION EXTENDING FROM
KDHN IN SOUTHEAST AL TO THE CENTRAL GA/SC BORDER NEAR KACS. MOST
RECENT LOCAL STORM REPORTS FROM ATL HAVE BEEN DUE TO WIND DAMAGE
WITH GUSTS 3O TO 40 KTS REPORTED IN THE CONVECTIVE LINE PER THE 23Z
METARS. THE SHORT WV/WEST COAST SEA BREEZE INDUCED CONVECTION ACROSS
OUR EASTERN FL ZONES THIS AFTERNOON HAS MOVED OFF OVER THE ATLANTIC
NEAR 130 NM OFF SHORE. TEMPS ARE LINGERING IN THE MID 80S AND DEW
PTS JUICY IN UPPER 60S AND LOWER 70S. SW WINDS HAVE BEEN RATHER
GUSTY OVER N FL...UP TO 25 KTS LAST HOUR. WEAK SEA BREEZE
CONVERGENCE STILL VIS IN OBS ALONG EAST COAST WITH S WINDS AT
SSI...SE AT SGJ AND INLAND SW.

TONIGHT...FOR GA ZONES WILL BUMP UP POP BY 10% AND WORD GA AND N FL
ZONES FOR CLEARING TOWARDS MORNING AS FRONT PRESSES THROUGH NEAR
MIDNIGHT. WILL ALSO TAKE OUT EVENING WORDING FOR CONVECTION. GIVEN
MOST RECENT OBS AND ATL REPORTS...WILL INCLUDE BREEZY FOR WINDS
TONIGHT ALL ZONES. THE FRONT IS EXPECTED TO PUSH ACROSS N FL BY 12Z.
WILL KEEP 20% OVER THE S TO ACCOUNT FOR FRONTAL PRESENCE TUE.

MARINE...SCEC FOR TONIGHT ALL ZONES...MAY BUMP UP TO SCA OVER GA
WATERS DUE TO WINDS BUT WILL WAIT UNTIL CLOSER TO ISSUANCE TIME TO
DECIDE.

.JAX...
.GA...NONE.
.FL...NONE.

BROYLES/TRABERT

Nearby

Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.